Hypomagnesaemia due to proton-pump inhibitor therapy: a clinical case series

Author(s): Mackay JD, Bladon PT

Abstract

Background: Reports since 2006 have identified proton-pump inhibitor (PPI) therapy as a cause of hypomagnesaemia, in a total of 13 cases.

Aims: To summarize the clinical course of 10 patients (one male, nine female) identified with severe hypomagnesaemia, all of whom were on PPI therapy. A case report illustrates the experience of a severely affected patient.

Methods: Clinical and biochemical review. Severe hypomagnesaemia was defined as 0.54 mmol/l or less, >4 SD below the mean.

Results: Patients were 68.8 +/- 8.6 years old when they presented with severe hypomagnesaemia, having been on PPI therapy for a mean of 8.3 +/- 3.5 years. Eight patients were on diuretics at initial presentation. There was significant morbidity as eight patients remained on PPI therapy after presentation for a mean of 2.75 +/- 1.54 years. There were 18 emergency hospital admissions with severe hypomagnesaemia. Oral and parenteral magnesium supplements were relatively ineffective at correcting the problem, but stopping PPI therapy lead to prompt resolution of the hypomagnesaemia (within 2 weeks in five carefully monitored patients), with symptomatic benefit. Hypomagnesaemia recurred if PPI therapy was re-introduced because of troublesome dyspepsia. However, pantoprazole, the least potent PPI, largely relieved dyspepsia and hypomagnesaemia did not inevitably develop when combined with oral magnesium supplements.

Conclusion: These cases confirm that long-term PPI therapy can cause severe, symptomatic hypomagnesaemia, which resolves when PPI therapy is withdrawn. The serum magnesium should be checked annually in patients on long-term PPI therapy, or if they feel unwell.

Similar Articles

Barriers to nutrition care for nursing home residents

Author(s): Crogan NL, Shultz JA, Adams CE, Massey LK

Upper gastrointestinal pH in seventy-nine healthy, elderly, North American men and women

Author(s): Russell TL, Berardi RR, Barnett JL, Dermentzoglou LC, Jarvenpaa KM, et al.

Enhanced oral cyclosporine absorption with water-soluble vitamin E early after liver transplantation

Author(s): Pan SH, Lopez RR Jr, Sher LS, Hoffman AL, Podesta LG, et al.

Enhancement of the bioavailability of propranolol and metoprolol by food

Author(s): Melander A, Danielson K, Scherstén B, Wåhlin E

Recent patterns of medication use in the ambulatory adult population of the United States: the Slone survey

Author(s): Kaufman DW, Kelly JP, Rosenberg L, Anderson TE, Mitchell AA

Intake of medication and vitamin status in the elderly

Author(s): Fabian E, Bogner M, Kickinger A, Wagner KH, Elmadfa I

Risk of malnutrition in retirement homes elderly persons measured by the "mini-nutritional assessment"

Author(s): Griep MI, Mets TF, Collys K, Ponjaert-Kristoffersen I, Massart DL

Taste loss in hospitalized multimorbid elderly subjects

Author(s): Toffanello ED, Inelmen EM, Imoscopi A, Perissinotto E, Coin A, et al.

Use of proton-pump inhibitors and their associated risks among frail elderly nursing home residents

Author(s): Teramura-Grönblad M, Hosia-Randell H, Muurinen S, Pitkala K

Bacterial overgrowth without clinical malabsorption in elderly hypochlorhydric subjects

Author(s): Saltzman JR, Kowdley KV, Pedrosa MC, Sepe T, Golner B, et al.

Food-drug interactions

Author(s): Schmidt LE, Dalhoff K